# SDR 2015FA0000354

- Difficulty date: July 3, 2015
- Submitted: July 27, 2015
- Operation: General aviation
- Aircraft: N421P
- Make and model: Beech A36
- Aircraft serial: E3466
- Aircraft time: 930 hours
- Engine: Cont IO550B
- Propeller: Hartzl PHCC3YF1
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Manifold
- Part number: ETIB108
- Part serial: UNK
- Condition: Cracked
- Location: Waste Gate
- Part time: 565 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

THE ACFT WAS INVOLVED IN AN INFLIGHT EMERGENCY AND WAS VECTORED TO LAND WITH NO FURTHER INCIDENT.  SHORTLY AFTER THE PILOT DECLARED THE EMERGENCY FOR AN ELECTRICAL SYSTEM FAILURE, SMOKE ENTERED THE COCKPIT.  THE SMOKE MOST LIKELY ENTERED THROUGH THE FLOOR VENTS BECAUSE THE FIREWALL VENTS WERE CLOSED UPON LANDING SAFELY.  NO FIRE WAS DETECTED IN THE ENGINE COMPARTMENT.  ON INITIAL INSPECTION THE LT COWL DOOR WAS WARPED AND DAMAGED BY HEAT AND THERE WAS AN 8"-10" HOLE MELTED IN THE LT LOWER ENGINE COMPARTMENT SKIN BETWEEN BS 19.25" AND BS 39.00".  THE COWL DOOR AND SIDE PANEL WERE REMOVED FOR FURTHER INSPECTION. THE INITIAL VISUAL EXAMINATION REVEALED NO DEFECT AS TO THE CAUSE OF THE SEVERE OVERHEAT.  A PRESSURE TEST WAS PERFORMED ON THE EXHAUST AND REVEALED AIR ESCAPING THROUGH A .1250" HOLE IN A WASTE GATE MANIFOLD, PN ETI-B-108.  THE WASTE GATE MANIFOLD WAS REMOVED FOR A MORE DETAILED INSPECTION AND A 1.25" CRACK WAS PRESENT.  THE CRACK ALLOWED HOT EXHAUST GASES UNDER PRESSURE TO BE EXPELLED INTO THE COWL AREA THROUGH THE .1250" DIAMETER HOLE DIRECTLY ABOVE IT.  INSPECTION DID NOT DETECT THE PROBLEM BECAUSE IT CAN'T BE INSPECTED UNLESS THE PART IS REMOVED.  THIS AIRCRAFT HAD THE TURBO STC SA5223NM AND SE522NM INSTALLED.
